Hello from first time poster

Messages
6
Reaction score
0
Points
0
Hi all,
My name is Tom and I live in Belgium.
I've had primary generalised epilepsy since I was 16, but used to have seizures about once every couple of years and to be quite honest, I didn't think it too much of a pain. Sure, I'd beat myself up pretty badly when it did happen, but it was infrequent enough for me to forget about in the meantime.
Recently though, I've started to have them more frequently (still not anywhere near as often as some sufferers) but more like every couple of months. I decided to get fit the other day and set out for a run on 1st Jan...ended up in ER with multiple injuries and my children were really scared.
The point is...as I get older I am expecting to find out more about this illness, to get a grip on what I can and can't do and to try to avoid seizures altogether. As it happens, I'm wondering whether my medication even does anything (1000mg Depakine a day) as I used to have fewer seizures when at university drinking, forgetting tablets, not sleeping much.
This is just venting frustration as much as anything, I know you guys can't solve this, but for the first time ever I feel the need to talk to someone about this.
Thanks for listening
Tom
 

nicholas:)

Veteran
Messages
2,507
Reaction score
0
Points
161
Hi-ya Tom, welcome to our community! Obviously you need to talk to your doctor or may be your neurologist. Keep records ( a diary) 0f events as these may come in useful at your appointments.

All the best for now
Nick
:)
 
Messages
6
Reaction score
0
Points
0
Thanks!
I forgot to mention one thing, which is what had me searching these forums in the first place.
I've noticed that I'm having trouble reading at night...my eyes seem to flicker and I have to go back and read the sentence again. Is that epilepsy related, or just the result of an overly hectic day?
Thanks again...speak to you all soon
 

nicholas:)

Veteran
Messages
2,507
Reaction score
0
Points
161
Hi-ya Tom, my eyes flicker too- possibly to do with meds., there are others on the forum who are more qualified to answer and I'm sure in time they will reply to you.

Nick
:)
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
16,509
Reaction score
13
Points
148
Hi Tomwilliam, welcome to CWE!

The flickering thing could be a side effect of the Depakine called nystagmus. Or it could be a epilepsy- or migraine-related. Or as you say, it might just be the result of eyestrain. Have you seen an eye doctor lately? That might help to rule out any vision issues.

Metabolism can play a big role in seizure control, and as we age the metabolism can change significantly. This could be why your seizures have increased. Another factor is that when your seizures aren't fully controlled, your brain can get in the habit of seizing. The more seizures you have, the more hardwired the seizure "path" in the brain becomes, and the more seizures you are likely to have in the future. Definitely check in with your neurologist about reviewing your medication. Your dosage may need to be adjusted upward, or you may need to try a new med altogether. Having good overall health can't hurt, and may help (see http://www.coping-with-epilepsy.com/forums/f22/proactive-prescription-epilepsy-1254/) but it's likely you'll need the meds as well to have full seizure control.

Best,
Nakamova
 
Messages
6
Reaction score
0
Points
0
Thanks, that's really useful info. My dream is to get back to the stage I was at 5 years ago when I'd gone 4 years without a seizure. I guess I'll speak to my doctor and in the meantime read up on all this useful information on the site.
Good luck everyone
 
Top